FM/CFS/ME RESOURCES - Drug Database - Fexofenadine

 

Search Site 
DATABASE INFO
Disability Attornies
Find A Doctor
Drugs Used In FM & CFS/ME
In-Person Support Groups

INFORMATION
Abbreviations
Archived Poll Results
Candles of Hope
CMP Info.
Family and Friends
Financial Help
FM/CFS/ME Facts
Letter To Loved Ones
Living With FM & CFS/ME
Newly Diagnosed
Rate Your Meds  -  Results
Recommend Doctor
Researchers Spotlight

QUIZ & SURVEY
Take Quiz
Quiz Winners
Patient Surveys

Drug Database - Fexofenadine Fexofenadine 30 mg. tablet

Generic Name: fexofenadine (fex-oh-FEN-a-deen)

Brand Names: Allegra®

Classification: Antihistamine

Issue Date: 1991

Fexofenadine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose. Fexofenadine is used to treat the symptoms of seasonal allergies (hay fever) in adults and children.

  • Important Facts
  • How To Take Fexofenadine
  • If You Forget A Dose
  • In Case of Overdose
  • Special Warnings
  • Side Effects
  • Divider

    Important Facts

    Use this medication exactly as it was prescribed for you. Do not use it in larger amounts or for longer than recommended by your doctor. Follow the directions on your prescription label.

    Before using fexofenadine, tell your doctor if you are allergic to any drugs, or if you have kidney disease.

    Fruit juices and certain antacids can make it harder for your body to absorb fexofenadine. Do not take fexofenadine with fruit juice (such as apple, orange, or grapefruit).

    Do not take an antacid that contains aluminum or magnesium within 15 minutes before or after you take fexofenadine. This includes:

    • Rolaids
    • Maalox
    • Mylanta
    • Milk of Magnesia
    • Pepcid Complete
    • and others

    Return to top of page

    How To Take Fexofenadine

    Take this medication exactly as it was prescribed for you. Do not take the medication in larger amounts, or take it for longer than recommended by your doctor. Follow the directions on your prescription label.

    Take this medicine with a full glass of water. Do not use any other type of liquid. Shake the oral suspension (liquid) well just before you measure a dose. To be sure you get the correct dose, measure the liquid with a marked measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

    Tell your doctor if your symptoms do not improve, or if they get worse after you start taking fexofenadine. Never take more of the medication than your doctor has prescribed. Store fexofenadine at room temperature away from moisture and heat. Keep the medicine bottle tightly closed.

    Return to top of page

    If You Forget A Dose

    Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

    Return to top of page

    In Case of Overdose

    Seek emergency medical attention if you think you have used too much of this medicine.

    Symptoms of a fexofenadine overdose may include:

    • dry mouth
    • dizziness
    • drowsiness

    Return to top of page

    Special Warnings

    Before using fexofenadine, tell your doctor if you are allergic to any drugs, or if you have kidney disease. You may not be able to use fexofenadine, or you may need a dosage adjustment or special tests during treatment.

    This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. It is not known whether fexofenadine passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby. Fexofenadine tablets and capsules may be used to treat seasonal allergy symptoms in children who are at least 6 years old. Fexofenadine oral suspension (liquid) may be used in children ages 2 through 11. When treating chronic idiopathic urticaria, the liquid may be used in children as young as 2 months old.

    Fruit juices and certain antacids can make it harder for your body to absorb fexofenadine. Do not take fexofenadine with fruit juice (such as apple, orange, or grapefruit).

    Do not take an antacid that contains aluminum or magnesium within 15 minutes before or after you take fexofenadine. This includes:

    • Rolaids
    • Maalox
    • Mylanta
    • Milk of Magnesia
    • Pepcid Complete
    • and others

    Avoid taking any other antihistamines unless your doctor has told you to.

    Return to top of page

    Side Effects

    Get emergency medical help if you have any of these signs of an allergic reaction:

    • hives
    • difficulty breathing
    • swelling of your face
    • lips
    • tongue
    • throat

    Stop taking fexofenadine and call your doctor AT ONCE if you have:

    • fever
    • chills
    • body aches
    • cough
    • other flu symptoms

    Continue taking fexofenadine and talk with your doctor if you have any of these less serious side effects:

    • nausea
    • vomiting
    • diarrhea
    • upset stomach
    • menstrual cramps
    • drowsiness
    • dizziness
    • tired feeling
    • headach
    • back pain

    This is not a complete list of all side effects that may occur. If you have questions or need medical advice about side effects, contact your doctor or health care provider. You may report side effects to the FDA at 1-800-FDA-1088 (1-800-332-1088) or at http://www.fda.gov/medwatch.

    Return to top of page

    Drug Interactions

    Before taking fexofenadine, tell your doctor if you are using any of the following drugs:

    • ketoconazole (Nizoral®)
    • erythromycin (E-Mycin®, E.E.S.®, Ery-Tab®, Erythrocin®)

    If you are using any of these drugs, you may not be able to use fexofenadine, or you may need dosage adjustments or special tests during treatment.

    There may be other drugs not listed that can affect fexofenadine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

    Return to Top